Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 4, NWS Shreveport, LA

January 1, 1999Upshur County, Texas

NWS Shreveport, LA issued this tornado warning at Jan 1, 1999, 8:28 PM CST for Upshur County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 1, 1999, 8:28 PM CST (02:28 UTC)
Expired
Jan 1, 1999, 9:00 PM CST
In force
32 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Upshur County, TX

What was reported inside it

TimeReportWhereRemark
Jan 1, 8:45 PM CSTThunderstorm Wind 52Rosewood, TXTrees and powerlines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 1, 4:30 PM CSTTornado WatchSPC6 hr
Jan 1, 7:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1999-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1999-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 020230 RRA
TORSHV
TXC459-020300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
828 PM CST FRI JAN 1 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  UPSHUR COUNTY IN NORTHEASTERN TEXAS

* UNTIL 900 PM CST

* AT 827 PM CST... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5
  MILES WEST NORTHWEST OF GILMER. THE THUNDERSTORM CONTAINING THIS
  POSSIBLE TORNADO WAS MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BETTIE AT 840 PM CST

THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY
RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

4/18

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 1, 3:15 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Jan 1, 3:15 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CST FRI JAN 1 1999

STRONG WARM AND MOIST ADVECTION CONTINUES INTO THE AFTERNOON HOURS
ACROSS CWA AND IS EXPECTED TO INCREASE PER PROGS BY 00Z. SEVERE WX
HAS ALREADY BEGUN ACROSS E CENTRAL TEXAS AND WILL SPREAD EAST INTO
LA PARISHES THIS EVENING. WARM FRONT APPEARS TO BE MOVING NORTH THIS
AFTERNOON..SO SEVERE STORMS MAY BE POSSIBLE AS FAR NORTH AS TXK.
TIMING OF COLD FRONT AMONG VARIOUS MODELS IS BETTER THAN PREVIOUS RUNS
AND WILL ENTER NW PORTION OF CWA AROUND MIDNIGHT..REACHING SE PARISHES
BY 9 AM SAT. SOME POST FRONTAL RAIN EXPECTED TIL AROUND MIDDAY BUT
THINK TEMPERATURES SHOULD REMAIN ABOVE FREEZING MARK UNTIL SUNSET.
THUS NO FROZEN PRECIPITATION EXPECTED.
BEYOND MIDDAY SAT..DRY WEATHER EXPECTED THROUGH MIDDLE OF NEXT WEEK.
TEMPS LOOK A LITTLE WARM ON NGM MOS AS TIMING STILL A COUPLE HOURS
BEHIND AVN. LIKE AVN NUMBERS FOR SATURDAY BUT PERFER MIX OF TWO
FOR SAT NIGHT THROUGH SUNDAY.

SHV 45/48/23/39 +710  MLU  56/60/27/39 +910    14

In the hours before

Local storm report, Jan 1, 4:44 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
444 PM CST FRI JAN 01 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0320 PM    3 SE DIBOLL               TX   NON-QUALIFIED EVENT
01/01/99   ANGELINA                       FUNNEL CLOUD REPORTED BY
                                          SHERIFFS DEPUTY.

0338 PM    3 S LUFKIN                TX   60 MPH TSTM GUST
01/01/99   ANGELINA                       REPORTED BY STORM SPOTTER.

0345 PM    LUFKIN                    TX   .88 INCH HAIL
01/01/99   ANGELINA                       REPORTED AT FIRE STATION
                                          ON EAST SIDE OF LUFKIN.

0410 PM    5 SW BELMONT              LA   NON-QUALIFIED EVENT
01/01/99   SABINE                         FUNNEL CLOUD REPORTED BY
                                          SHERIFFS DEPUTY.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 7:19 PM CSTSevere Thunderstorm WarningSHVTitus36 min
Jan 1, 7:30 PM CSTTornado WarningSHVSmith30 min
Jan 1, 8:20 PM CSTSevere Thunderstorm WarningSHVSmith30 min
Jan 1, 8:35 PM CSTSevere Thunderstorm WarningSHVCherokee, Rusk45 min
Jan 1, 8:35 PM CSTSevere Thunderstorm WarningSHVGregg45 min
Jan 1, 8:56 PM CSTSevere Thunderstorm WarningSHVHarrison44 min
Jan 1, 9:53 PM CSTTornado WarningSHVPanola32 min
Jan 1, 10:43 PM CSTSevere Thunderstorm WarningSHVNacogdoches62 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.